MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FAN LIME {} 10 X 40 LF; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. FAN LIME {} 10 X 40 LF; NAIL, FIXATION, BONE
Model Number 71634240
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Discomfort (2330); Nonunion/Delayed-union Bone Fracture (2369); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/05/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from fracture non-union after having a fracture fixation surgery of the left femur using the trigen fan system.The patient underwent a revision surgery on (b)(6) 2019 with exchange of the nailing system to a competitor´s system.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from fracture non-union on (b)(6) 2019 after having a fracture fixation surgery of the left femur using the trigen fan system on (b)(6) 2018.The patient underwent a revision surgery on (b)(6) 2019 with exchange of the nailing system to a competitor´s system.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Additional information: a4, b3, b5, d10.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on the x-ray findings from (b)(6)2019, the increased callus between proximal shaft and large butterfly fragment in the lateral soft tissue, we cannot rule out inadequate fracture reduction, nail selection, the high-impact trauma, non-compliance, and the language barrier as the likely causes of the reported non-union, clicking, popping, pain and the subsequent revision.Therefore, it could not be concluded that these adverse events were a mal-performance of the implant or an implant failure.Additionally, a user error versus procedural variance could not be ruled out as the likely cause of the intra-operative drill tip and proximal non-locking screw breakage in the patient's bone in the revision procedure.The material composition of the retained (manufacturer unknown) drill bit is unknown.However, drill bits are externally communicating devices that are not designed for implantation and long-term implantation data is not available.The reported stated that the drill bit was ¿buried in the bone,¿ therefore, micro-motion and migration is unlikely.However, we cannot determine the impact of the non-implantable foreign body.The fractured implantable competitor¿s synthes proximal non-locking screw was retained in the bone; therefore, micro-motion and migration is unlikely.Further impact to the patient beyond the reported non-union, pain, popping, clicking, bone stimulator, revision, retained drill bit, retained screw, and permanent partial disability rating: left femur and knee: (b)(4), could not be assessed because the patient¿s current status is unknown.For the femoral antegrade nail, device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.For the screws, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the femoral antegrade nail, a review of complaint history for the previous 24 months did not reveal similar events for the listed device.For the screws, a review of complaint history for the part numbers over the past 24 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.The implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Patients and nursing care providers should be advertised of these risks.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FAN LIME {} 10 X 40 LF
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16014722
Report Number1020279-2022-04988
Device Sequence Number6561653
Product Code JDS
UDI-Device Identifier03596010393289
UDI-Public03596010393289
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71634240
Device Catalogue Number71634240
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer08/22/2024
10/11/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date08/23/2024
10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/TRIGEN INTERNAL HEX CAPTURED RECON SCREW; (B)(6)/TRIGEN INTERNAL HEX CAPTURED RECON SCREW; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 45MM; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 57.5MM
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age28 YR
Patient SexMale
Patient Weight74 KG